Alert archive / Washington / Wind Advisories in 2022

Wind Advisory 22, NWS Seattle, WA

November 27, 2022San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 27, 2022, 1:28 PM PST for San Juan County, Washington. It took effect at Nov 28, 2022, 4:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 1:28 PM PST (21:28 UTC)
In effect from
Nov 28, 2022, 4:00 AM PST
Expired
Nov 28, 2022, 3:22 PM PST
In force
11 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS76 KSEW 272128
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
128 PM PST Sun Nov 27 2022

WAZ001-503-281200-
/O.NEW.KSEW.WI.Y.0022.221128T1200Z-221129T0600Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
128 PM PST Sun Nov 27 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST MONDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County and Western Whatcom County.

* WHEN...From 4 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
690 
WWUS76 KSEW 281136
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
336 AM PST Mon Nov 28 2022

WAZ001-503-282345-
/O.CON.KSEW.WI.Y.0022.221128T1200Z-221129T0600Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
336 AM PST Mon Nov 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County and Western Whatcom County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
072 
WWUS76 KSEW 282322
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
322 PM PST Mon Nov 28 2022

WAZ001-503-290030-
/O.CAN.KSEW.WI.Y.0022.000000T0000Z-221129T0600Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
322 PM PST Mon Nov 28 2022

...WIND ADVISORY IS CANCELLED...

Fraser river outflow winds will continue tonight but be below wind
advisory criteria. Gusts up to 40 mph will ease tonight.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 8:50 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Nov 27, 8:50 AM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
850 AM PST Sun Nov 27 2022

.UPDATE...Snow showers continue in the Cascades as we remain with
persistent westerly flow. The most persistent area of snow will be
with the convergence zone which will remain in the King and
Snohomish Counties. The mountain passes will likely experience
another 6-9 inches by early tomorrow morning.

Lows tonight are expected to be at or below freezing for most of
the area, resulting in the potential for icy conditions.
Additionally, with scattered showers remaining in the area there
could be some snow falling. Chances for snow are very marginal and
the while the probability of accumulation is low it is certainly
not zero. The main areas of concern for accumulation (couple
tenths of an inch) would be US 101, mainly between Quilcene and
Crescent Lake and I-5 north of Everett. Lowland areas (below 1000
ft) outside of the aforementioned locations could still see some
snow but the probability of accumulation is lower (< 20% chance).

The previous forecast discussion with updated aviation and marine
section is below.

Butwin

&&

.SYNOPSIS...Active weather will continue across the region through
much of the week ahead. A strong front will sweep across Western
Washington early today with lowland rain, mountain snow, and gusty
winds. Showers linger Monday across the area, and a few isolated
thunderstorms remain possible. Upper level low pressure moves
across the Pacific Northwest toward midweek and beyond, bringing
colder temperature and mountain snow, as well as the potential for
lowland snow at times through the remainder of the week.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...An active weather morning
across Western Washington as a vigorous front continues to
advance inland. Latest observations suggest the front has pushed
into the Cascades around Snoqualmie Pass and extends southwest
across the south Sound and through Raymond, WA before stretching
offshore. Behind the front, strong west winds have developed down
the Strait of Juan de Fuca and across Whidbey Island with gusts to
around 55 mph along the Strait in Port Angeles and a peak wind of
52 mph at NAS Whidbey Island. Elsewhere, many locations topped
out in the 40 to 50 mph range and while the onshore push has
peaked, winds do still remain breezy around Admiralty Inlet and
the wind advisory remains for this zone through 9 AM. Meanwhile,
Cascade snow continues this morning, with the steadiest snow
associated with the frontal band pushing south this morning.
However, still expect fairly widespread showers in the unstable
post-frontal air mass through the day with up to another foot of
snow in sum expected near the passes through daybreak Monday.
Those planning to cross the Cascades should continue to check road
conditions and be prepared for winter driving through the day.

With the steady frontal precipitation pushing south, the bulk of
the attention for the lowlands will turn to the potential
convective showers that develop in a convergence zone today.
Plenty of leaves have come down in the last day or so, and with
bursts of heavier rain that may overwhelm clogged drains, there is
some potential for minor urban flooding issues through the day
today. Additionally, an isolated thunderstorm or two cannot be
ruled out, particularly within the PSCZ.

With colder air filtering in behind the front, there does remain
some potential for snow, or a rain/snow mix, to develop across the
lowlands as the final bit of moisture pivots through the region.
While this shoudn't amount to anything impactful for most, will
continue to keep a close eye on the developing Fraser outflow that
may lead to some accumulations across the northern Olympic
Peninsula and portions of Whatcom County. Confidence is not high,
but latest probabilistic guidance suggest most-likely
accumulations of less than one inch for each of these areas.

Showers will dissipate throughout the day Monday creating a brief
period of drier weather into Tuesday. However, this will lead into
the next storm system that arrives starting Tuesday night.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...There does remain
reasonable consensus among the ensemble guidance that snow levels
will be low, mountain snow will be abundant, and temperatures
will remain cool for the second half of the week. As mentioned
above, the next frontal system will arrive late Tuesday into
Wednesday, and this will serve as the main focus for mountain
snow and lowland ... precipitation (more on that in a second).
Guidance suggests copious moisture available with this system, but
the placement of the upper trough and the resultant low-level flow
will be critical in terms of potential precipitation type for the
lowlands. Probabilistic guidance continues to suggest greater than
a 50% chance of accumulating snowfall from around Sea-Tac north,
though this remains a considerably difficult forecast. The key
question will center around how much cold air is in place, where
exactly the system is centered, and how much moisture spreads
ahead of the warm front. Areas south of Tacoma likely warm enough
to see mostly rain after perhaps a very brief round of light snow,
while portions of Whatcom and Skagit counties could likely see
some accumulations stick around through much of the day as the
colder air remains in place. However, even for places like Seattle
and Everett, the arrival of the warm front early Wednesday morning
will bring warming temperatures and likely only rain (and rain
that will melt away any brief snow accumulations). Still a lot in
play here, so expect the forecast to change in the next few days.
One aspect where confidence is higher, though, is for this front
to bring another dose of heavy snow to the Cascades as it passes.

Expect an unsettled weather pattern to remain for much of the
second half of the week with very cold temperatures again setting
up. With additional rounds of moisture rotating through, there
will likely be additional showers that bring the potential for
snow flurries down in the lowlands. This next one Wednesday night
into Thursday looks to be merely light snow showers, but again
plenty of details yet to be worked out so for now the key message
is to remain aware of the possibility. The other main point here
is that temperatures look to remain quite cold through the week
ahead with lows in the 20s and highs only topping in the mid to
30s on Thursday across the interior.   Cullen

&&

.AVIATION...We're in port-frontal onshore flow today with showers
mainly affecting the coast and mountains. Ceilings are a mixed bag
with some clearing in the north and low-end VFR to the south. But
for the most part cigs should remain VFR. Troughing over the
region will result in additional showers overnight, mainly in the
mountains, but snow levels will remain low across the lowlands.
Gusty N/NE Fraser River outflow winds likely at KBLI by 12z. 33

KSEA...Tail end of the convergence zone in the VC this morning
with variable winds. Winds becoming more S after 18z. Cigs VFR.
Low snow levels Monday morning with surface temps near freezing.
There is a chance of lowland snow but accumulations at the
terminal are low. Probability of less than 1" is 15 percent. 33

&&

.MARINE...Onshore flow will gradually taper down this afternoon.
The flow will turn offshore tonight and strengthen with gusty
Fraser River outflow winds expected. Meanwhile, seas are still
high with 10-14 ft swells reaching the Coastal Waters. Another
strong Pacific frontal system will impact the region midweek,
keeping the pattern active. 33

&&

.HYDROLOGY...No river flooding is expected through the next seven
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 9 AM PST this morning for Admiralty Inlet
     Area.

     Winter Storm Warning until 10 AM PST Monday for West Slopes
     North Central Cascades and Passes-West Slopes South Central
     Cascades and Passes.

PZ...Small Craft Advisory until 4 PM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 10 AM PST this morning for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 1 PM PST this afternoon for Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal.

     Gale Watch from late tonight through Monday afternoon for
     Northern Inland Waters Including The San Juan Islands.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 8:26 AM PSTGale WatchSEW6 hr
Nov 27, 1:38 PM PSTWinter Weather AdvisorySEW20 hr
Nov 27, 2:12 PM PSTGale WarningSEW26 hr

Nearby

Wind Advisories in Washington, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.